Wyoming, 2009

Winter Storm in Wyoming, December 12 to 13, 2009

December 12 to 13, 2009 · NWS RIW · 7 events in 7 counties and zones

Strong westerly flow off the Pacific Ocean brought abundant moisture to the mountains and valleys of western Wyoming. Mountain snowfall generally ranged from around 16 to 23 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong westerly flow off the Pacific Ocean brought abundant moisture to the mountains and valleys of western Wyoming. Mountain snowfall generally ranged from around 16 to 23 inches. The highest totals of 20 to 23 inches fell in a swath from the northern Wyoming Range north through Teton County to the extreme south end of Yellowstone National Park. The Bondurant Valley and the north half of Star Valley recorded the most snowfall among western valley sites. Totals of 12 to 16 inches were common from Alpine to Thayne with a foot observed at Bondurant. Most other valley locations recorded totals of 6 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 11, 2:56 PM MST, 12 hours 4 minutes earlier.

Area forecast discussion, Dec 11, 2:56 PM MST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
256 PM MST FRI DEC 11 2009

.SHORT TERM...TONIGHT THROUGH MONDAY

WEAK UPPER LEVEL HIGH PRESSURE RIDGE OVER WYOMING WILL SHIFT EAST
TONIGHT WITH BACKING FLOW ALOFT OVER WESTERN AND CENTRAL WYOMING.
A PACIFIC LOW PRESSURE TROUGH OVER THE WESTERN GREAT BASIN AND
CENTRAL CALIFORNIA WILL MOVE EAST NORTHEAST SPREADING PACIFIC
MOISTURE INTO WESTERN WYOMING LATE TONIGHT. ISENTROPIC LIFT WILL
COMBINE WITH OROGRAPHIC LIFT...WEAK MID LEVEL INSTABILITY AND
UPPER DIVERGENCE FOR LIGHT SNOW TO DEVELOP AFTER MIDNIGHT IN THE
WESTERN MOUNTAINS DESCENDING TO THE VALLY FLOORS BY SUNRISE. WATER
VAPOR IMAGERY SHOWS A SIGNIFICANT MOISTURE PLUME FROM THE CENTRAL
PACIFIC INTO THE GREAT BASIN LOW. A SERIES OF SHORTWAVE TROUGHS
ARE EMBEDDED IN THE FLOW TO NORTHWEST OF THE HAWAIIAN ISLANDS. MODELS
SHOW A NEARLY STEADY FEED OF MOISTURE INTO WESTERN WYOMING WITH
PWS FROM .35 TO .40 OF AN INCH SHOWING GOOD DEEP LAYER MOISTURE
TRANSPORT INTO WESTERN WYOMING. THE SOUTHWEST FLOW SPREADS THE
MOISTURE ACROSS SOUTHWEST INTO SOUTH CENTRAL WYOMING AS WELL.
PERIODS OF NEAR STEADY SNOWFALL ARE EXPECTED IN THE WEST FROM
SATURDAY MORNING THROUGH SUNDAY WITH DECREASING MOISTURE AND
COLDER AIR FILTERING IN SUNDAY EVENING. SNOWFALL OF 3 TO 8 INCHES
EVERY 12 HOURS PRODUCE ACCUMULATIONS OF 9 TO 24 INCHES OVER 36 HOURS.
LOCAL HIGHER AMOUNTS ARE POSSIBLE. A WINTER STORM WATCH HAS BEEN
ISSUED FOR MUCH OF THE WEST. THE SOUTHWEST AREAS ADJACENT TO THE
WATCH MAY REQUIRE WINTER WEATHER ADVISORIES SATURDAY THROUGH SUNDAY,
THIS WOULD IMPACT SWEETWATER AND SUBLETTE COUNTIES AS WELL AS THE
EAST SLOPES OF THE WIND RIVER MOUNTAINS WHERE LIGHTER SNOWFALL
AMOUNTS...BUT STRONG WINDS ARE LIKELY. OVERALL THE MODELS ARE IN
GOOD AGREEMENT WITH THE TIMING AND STRENGTH OF THE STORM SYSTEM.
MAIN IMPACTS ARE WITH HIGHER DETAIL IN THE FINER RESOLUTION NAM VARIANTS.
THE COARSER GFS AND SREF PRECIP FIELDS ARE VERY CLOSE. LATE
SUNDAY AND SUNDAY NIGHT A CANADIAN CLOD FRONT WILL SWEEP SOUTH
INTO NORTHERN WYOMING WITH THE DEEPEST SOUTHERN PUSH EXPECTED EAST
OF THE BIGHORN MOUNTAINS. THE SPREAD OF SNOW EAST OF THE
CONTINENTAL DIVIDE IS MUCH MORE UNCERTAIN THAN THE SNOW ACROSS THE
WEST AND SOUTH. THE BEST CHANCE WILL BE IN THE BIGHORN MOUNTAINS
AND NORTHERN JOHNSON COUNTY AND IN THE NORTHERN PART OF THE BIG
HORN BASIN. THE SOUTHERN EXTENT OF THE SNOW IS VERY DIFFICULT TO
DETERMINE WITH THE SPREAD IN THE MODELS AT THIS TIME. THE GFS IS
STRONGER THAN THE NAM AT THIS TIME. SOME SNOW WILL REMAIN IN
COLDER AIR INTO THE WESTERN MOUNTAINS SUNDAY NIGHT AND MONDAY WITH
LIGHTER ACCUMULATIONS EXPECTED. TEMPERATURES OVERALL WILL BE
WARMER WITH THE CLOUD COVER...WIND AND PRECIPITATION OVER THE
AREA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MAIN CHANGE TO MONDAY NIGHT AND TUESDAY FORECAST WAS TO NUDGE
ARCTIC FRONT INTO NORTH CENTRAL WYOMING MONDAY ALONG WITH
INCREASING CHANCES FOR LIGHT SNOW BEHIND THE FRONT.
AFTERWARDS...FEW CHANGES TO FORECAST WITH FLAT UPPER RIDGE
BUILDING OVER THE WESTERN U.S. WITH CHANCES OF SNOW GRADUALLY
DECREASING OUT WEST AND AN OVERALL WARMING TREND TUESDAY THROUGH
FRIDAY.

GFS DETERMINISTIC REMAINS THE MOST AGGRESSIVE BRINGING ARCTIC FRONT
BACK DOWN ACROSS NORTH CENTRAL WYOMING MONDAY AS LOBE ON WEST END
OF CANADIAN VORTEX ROTATES SOUTHWARD INTO THE NORTHERN PLAINS AS
PATTERN OVER NORTHWEST AMPLIFIES WITH RIDGE BUILDING OFF NW COAST.
ECMWF REMAINS FLATTER WITH THE FLOW WITH MORE MODIFIED ARCTIC
FRONT NUDGING INTO NORTHEAST WYOMING BEFORE QUICKLY WASHING OUT
MONDAY NIGHT. IN COLLABORATION WITH OFFICES TO THE NORTH AND
EAST...A COMPROMISE NOT-SO-GFS-COLD...NOT-SO-MILD-ECMWF SOLUTION
WORKED OUT WITH HIGHS THE NORTHERN BIG HORN BASIN AND JOHNSON CTY
IN THE TEENS MONDAY ALONG WITH HIGH CHANCE/LIKELY -SN. SURFACE
PRESSURES FALL RAPIDLY MONDAY NIGHT ACROSS NORTHEAST WYOMING AS
ARCTIC HIGH SLIDES EASTWARD...AS RIDGE BUILDS IN ALOFT. FLAT DIRTY
RIDGE TO CONTINUE TO BRING CHANCES OF SNOW TO THE WEST THROUGH THE
PERIOD IN WESTERLY FLOW WITH SEVERAL EMBEDDED WEAK SHORTWAVES.
SPREAD BETWEEN GFS AND ECMWF INCREASE GREATLY BY FRIDAY WITH ECMWF
BUILDING SHARP RIDGE OVER INTERMOUNTAIN WEST WHILE GFS KEEPS STRONG
ONSHORE FLOW INTO NORTHWEST AND FAVORABLE OROGRAPHIC PRECIPITATION
PATTERN INTO WESTERN MOUNTAINS. PERSISTENCE FAVORED IN THIS LATTER
PERIOD...LESS AMPLIFICATION WITH NEAR CLIMO-POPS IN THE WEST. H7
TEMPERATURES UP TO -2C TO -4C ACROSS THE AREA BY WEDNESDAY SO
SIGNIFICANT WARMING IN STORE FOR AREAS ABLE TO MIX OUT. FOR
WIND RIVER BASIN AND LOWER ELEVATIONS OF BIG HORN BASIN THIS
WARMING ALOFT MAY ONLY ACT TO STEEPEN INVERSIONS. FORECAST HIGHS
THUS LAG AROUND 8-10F IN THESE AREAS WITH NIGHTTIME LOWS ALSO
REFLECTING MUCH COLDER TEMPERATURES ALONG LOWER RIVER VALLEYS.

&&

.AVIATION...

VFR WILL REMAIN EAST OF THE CONTINENTAL DIVIDE THROUGH SATURDAY
WITH A STRONG GRADIENT PROVIDING GUSTY SWLY WINDS. WINDS MAY
GUST TO AROUND 45 MPH FROM KRKS TO KCPR AGAIN SATURDAY AFTN AND EVE.
EVEN PARTS OF THE BIG HORN AND WIND RIVER BASINS COULD GET QUITE
BREEZY WITH THE MID LEVEL PATTERN EXPECTED TO SET UP OVER WYOMING.

A MOIST WESTERLY FLOW WILL AID SNOWFALL IN THE WESTERN MOUNTAINS OF
WYOMING LATE TONIGHT THROUGH SATURDAY. SNOW COULD BE MODERATE TO HEAVY AT
TIMES IN THE MOUNTAINS SATURDAY AND SATURDAY EVE. WINDS WILL COMBINE
WITH THE SNOW AND RESULT IN NEAR ZERO VSBYS. SOME OF THIS COULD
SPILL INTO THE WESTERN VALLEYS...WHERE OCNL MVFR CONDITIONS WILL
PERSIST EARLY THIS WEEKEND.

&&

.FIRE WEATHER...

DRY CONDITIONS EXPECTED THIS EVENING. THE WIND CORRIDOR BETWEEN ROCK
SPRINGS AND CASPER IS EXPECTED TO SEE GUSTY SOUTHWEST WIND  OF
30G40KT...ESPECIALLY IN THE GREEN MOUNTAIN AND RATTLESNAKE RANGE
AND NATRONA COUNTY. ADDITIONALLY...BREEZY WIND IS EXPECTED OVER
THE EASTERN SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS WITH A WIND
OF 40G50KT OVER THE HIGHER ELEVATIONS...WITH WIND OF 30G40KT
POSSIBLE IN THE IMMEDIATE VALLEYS. LIGHT SNOW SHOWERS WILL DEVELOP
THIS EVENING OVER THE WESTERN MOUNTAINS AND VALLEYS. THIS SNOWFALL
WILL INCREASE IN INTENSITY AND COVERAGE THROUGH SATURDAY AND
SUNDAY. THE HEAVIER SNOWFALL RATES ARE EXPECTED TO OCCUR BETWEEN
SATURDAY NIGHT AND SUNDAY NIGHT...A WINTER STORM WATCH HAS BEEN
ISSUED FOR SATURDAY THROUGH SUNDAY FOR THE WESTERN MOUNTAINS AND VALLEYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
FOR WYZ001-012>014-023>025-027.

&&

SHORT TERM...C.BAKER
LONG TERM...AEM
AVIATION...KPL
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 11, 2:32 PM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
232 PM MST FRI DEC 11 2009

WYZ001>020-022>030-120700-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
232 PM MST FRI DEC 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...A WINTER STORM WATCH IS IN EFFECT FOR THE WESTERN MOUNTAINS OF
WYOMING UNTIL SUNDAY AFTERNOON...

.DAY ONE...TONIGHT

CLOUDS WILL INCREASE OVER WESTERN WYOMING WITH SNOW DEVELOPING
ACROSS THE FAR WEST LATE. ADDITIONALLY...WINDS WILL REMAIN GUSTY AT
TIMES IN THE HIGH COUNTRY AND FROM THE GREEN MOUNTAINS TO NEAR
CASPER MOUNTAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PACIFIC STORM SYSTEM WILL BRING AREAS OF MODERATE TO HEAVY SNOW TO
WESTERN WYOMING ON SATURDAY. THE SNOW IS EXPECTED TO CONTINUE...
MAINLY WEST OF THE DIVIDE...UNTIL SUNDAY AFTERNOON. SNOWFALL AMOUNTS
BY THAT TIME COULD RANGE FROM ONE TO TWO FEET IN THE MOUNTAINS WITH
FIVE TO TEN INCHES OF SNOW ACROSS MOST OF THE WESTERN VALLEYS.
PERSONS PLANNING TRAVEL ACROSS WESTERN WYOMING ARE ENCOURAGED TO
MONITOR THE LATEST FORECASTS OR UPDATES AS THIS SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
December 12, 3:00 AM MST to December 13, 2:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
December 12, 7:00 AM MST to December 13, 2:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
December 12, 7:00 AM MST to December 13, 2:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
December 12, 7:00 AM MST to December 13, 10:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
December 12, 7:00 AM MST to December 13, 2:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
COOP Observer
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
December 12, 8:00 AM MST to December 13, 10:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
December 12, 8:00 AM MST to December 13, 1:00 PM MST
Where
Jackson Hole forecast zone
Reported by
COOP Observer
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199991, 199986, 199988, 199989, 199992, 199985, 199987.